Bronchospasm and anaphylactic shock following lidocaine aerosol inhalation in a patient with butane inhalation lung injury

Allergy Asthma Immunol Res. 2011 Oct;3(4):280-2. doi: 10.4168/aair.2011.3.4.280. Epub 2011 Sep 1.

Abstract

Allergic reactions to local anesthetics are very rare and represent <1% of all adverse local anesthetics reactions. A 54-year-old man was admitted to the hospital in the winter because of shortness of breath. The patient reportedly had an inhalation lung injury due to butane gas fuel. On the fifth day, he developed an asthmatic attack and anaphylactic shock immediately after lidocaine aerosol administration to prepare for bronchoscopy to confirm an acute inhalational lung injury diagnosis. Cardiopulmonary resuscitation was performed immediately after respiratory arrest, and the patient was admitted to the intensive care unit intubated and on a ventilator. He was extubated safely on the third post-cardiopulmonary resuscitation day. These observations suggest that aerosol lidocaine anesthesia may cause airway narrowing and anaphylactic shock. Practitioners should be aware of this potential complication. We report on this case with a brief review of the literature.

Keywords: Anaphylaxis; immediate hypersensitivity; inhalation; lidocaine.